Children With Tourette Syndrome Require Treatment
Question: Our ten-year-old son has always been very active. School has never been easy for him, and he finally failed last year. His teachers since grade one have made comments about him not being able to pay attention in class and being disruptive. In the last two years, we have noticed some blinking and twitching of his face and neck, and he constantly makes funny but annoying noises. We didn’t know what was going on. I talked to our family doctor and he referred us to a paediatrician. After a very lengthy interview in the office and watching our son’s twitches, he told us that our son has Tourette Syndrome. I was not aware that some of his behaviour was caused by this medical condition. He is terrified of germs and washes his hands hundreds of times a day. His bizarre behaviour was driving the whole family crazy. This doctor told us that he needs medicine to help him. We are concerned that some of the medications may have side effects. Can you give us your opinion?
For the sake of other readers, let me explain briefly about what is Tourette Syndrome (TS) before I answer your question.
TS is a very complex medical condition that was first described by a French neurologist Gilles de la Tourette in 1885. For a long time, TS was felt to be an uncommon problem. However, in the last two decades, research and clinical observation have shown that TS is actually fairly common, but often unrecognized by physicians.
The most noticeable symptom of TS is tics, which is classified as motor and vocal. Common motor tics involve twitching of the face and neck, although there are some complex tics that can look like purposeful movements.
An interesting but troubling complex tic in children is sticking out the foot when someone passes by. This can look like purposely tripping another student. Many children with this ‘tripping tic’ are punished, because many teachers do not recognize this movement as a tic.
Vocal tics can involve sniffing and hissing noises, as well as coughs and clearing of the throat. The most troubling vocal tic for many families is swearing. Some of the common swear words are “fuck,” “shit,” and “piss.” These words are often added inappropriately in the middle of a sentence, without any relationship to what is being said. The swear words are used not because the child is angry.
Like many other families, it was the tics that alerted you to bring your child to see the doctor. For others, it can be behaviour problems like severe anger and rages. Regardless, the medical condition is usually much broader than what the family suspected. Furthermore, this condition tends to change and evolve with time. Some of the tics may disappear while new ones will develop. Fear and anxiety may not be obvious at the beginning, but may become the most disabling problem as time goes on.
Although tics were the original symptoms that Dr. Tourette recognized, a host of other symptoms have been described in TS spectrum. These include Attention Deficit Hyperactivity Disorder (ADHD), obsessive compulsive behaviour (OCB), anxiety, phobia, depression, mood disorder, oppositional-defiant disorder, conduct disorder, and many others. These symptoms are sometimes called “co-morbid conditions.” A small percentage of children with TS have learning disability.
Management of these children with TS requires understanding and co-operation of the parents, the children, the teachers, as well as other caretakers (including grandparents and babysitters).
Parents need to know that no two children with TS are the same. It is useful to talk to other parents who have children with TS. However, it is dangerous to compare the treatment given to other children, because their needs may be very different from one’s own child. Every child’s treatment has to be individualized.
Children should be told about their medical condition in a way that they can understand, according to their level of maturity. Children with TS should be punished appropriately for misbehaviour. However, strategies have to be used to avoid escalating confrontations, if these children have difficulty handling frustration or accepting no for an answer.
Teachers need to know about this condition also. Some children with TS will have attention problem, while others can have difficulties with their behaviour. As I have mentioned earlier, it is sometimes not easy to distinguish between the ‘tripping tic’ and misbehaviour. The Tourette Syndrome Foundation of Canada recently published a book called “Understanding Tourette Syndrome” for teachers. It contains loads of useful information about various symptoms of TS as well as suggestions for classroom management.
When a physician treats a child with TS, it is important to look at the whole person. It is not enough to treat attention difficulties alone if the underlying problem is anxiety and obsession. Your son may not be able to pay attention because he is so worried about germs on his hands and feels compelled to go to the washroom. His worry and anxiety may drive him to disruptive behaviours.
With such a complex medical condition, it is most important to have a multi-disciplinary approach. We need parents and caregivers to have good understanding of the medical condition. They have to carry out consistent discipline at home, as well as utilizing strategies to encourage good behaviour.
Even with the most consistent behaviour modification strategies, many children with TS still require medication(s) to help them deal with their problems. Make no mistake, medications do not cure TS. However, medications may allow a child with severe anger and rage to be able to deal with normal everyday frustration without getting out of control. Counselling and behaviour modification can provide alternative behaviours that the child can consciously choose to act or redirect their thought process.
For the most part, tics are not troublesome enough and do not require medication. This is especially true if the tics are limited to facial twitching, as long as the child, family, and teachers understand that those movements are due to tics. Sometimes it is necessary to explain this to other classmates to avoid teasing.
Some children will try to hide their tics in school. Unfortunately the mental energy required to control these tics may affect a child’s ability to pay attention. It may be worthwhile to provide the child with a safe place to tic – a ‘tic room.’
However, if the tics are frequent and severe, or if the tics are unacceptable (like touching others), it may become necessary to use medications to reduce these tics.
If ADHD is a significant problem, stimulant medications like Ritalin and Dexedrine are very effective. The dosage of these medications is quite variable, depending on the need of the child.
For many years, doctors were worried that Ritalin or Dexedrine can cause TS. Research in the last twenty years has clearly shown that this is not true. These medications can ‘unmask’ tics that are going to appear, but they do not cause TS. On the contrary, I have seen many children with TS and ADHD presented together. When given Ritalin or Dexedrine, their tics often improve dramatically. Instead of making tics worse, these medications can actually reduce tics in some children.
Other co-morbid conditions may also require medications. Excessive worry and anxiety or OCB can severely affect a child’s ability to cope with everyday stress. If this happens, a group of anti-depressants called SSRI can effectively reduce both of these symptoms, making life more manageable at home as well as in school.
Sometimes the most urgent problems that require medication in TS is severe anger and rage. Many parents feel like they are “walking on eggshells” when dealing with these children. They can become violent and destructive with little or no provocation, sometimes hurting themselves or their families. Fortunately, several new medications have shown great success in reducing the severity of these outbursts. These are the children who urgently require counselling and behaviour modification.
In your situation, you need to explore with your paediatrician to determine what is the most important problem that requires medical management. You may want to consider tackling his fear of germs and hand-washing to see whether this is the source of his difficulty paying attention. He is at a crucial age that you should not delay treatment; otherwise, it may severely affect his self-esteem.
I agree with you that you need to be concerned about side effects of medications. However, don’t allow this to stop you from helping your son. Many paediatricians are familiar with the spectrum of TS, and knowledgeable about the medications. It is always a good idea to start with a small dose and increase gradually. If your son needs two medications, make sure that you adjust the dose of one medicine at a time. In this way you can watch for any improvement as well as side effects.
If your son’s condition does not improve as expected, you should ask for a multi-disciplinary meeting that should include the principal, teachers, resource teachers, school counsellor, school psychologist, as well as your paediatrician. If your son is involved in after-school sports, invite the coach to attend also.
About 20% of children with TS have some form of learning disability. This needs to be recognized. If a child has trouble learning, and the problem is not because of attention difficulty, additional psycho-educational tests should be done and remedial help provided at school. The sooner help is given to children with TS, the better it is.
I hope this column will benefit your son as well as all the other children with Tourette Syndrome.